Neuromuscular complications following targeted therapy in cancer patients: beyond the immune checkpoint inhibitors. Case reports and review of the literature

Chiara Demichelis, Andrea Balestra, Caterina Lapucci, Angela Zuppa, Stefano G. Grisanti, Valeria Prada, Giampaola Pesce, Ilaria Grasso, Paola Queirolo, Angelo Schenone, Luana Benedetti, Marina Grandis

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: In the last years, many new drugs have been developed targeting different oncology pathways, overall improving both quality of life and survival in several malignancies. However, the increase of those therapies is associated with novel toxicities, mainly immune-related adverse events (irAEs), never observed before. Different irAEs are now well characterized, and, among them, neuromuscular complications, following immune checkpoint inhibitor (ICPi) therapy, are increasingly studied and described. However, there are also neurological complications related to the use of other targeted therapies, less known and probably underestimated. Herein we describe two oncological patients who developed neuromuscular diseases after administration of targeted therapies, different from ICPi. Case reports: The first patient was treated with the combination of Vemurafenib and Cobimetinib, BRAF and MEK inhibitors, respectively, for a cutaneous melanoma. One year after the beginning of the combined treatment, she developed a sub-acute motor neuropathy with predominant cranial nerve involvement. She was successfully treated with methylprednisolone. The second patient received therapy with Imatinib, tyrosine kinase inhibitor and precursor of the targeted therapy, for a gastrointestinal stromal tumour. Few days after the first administration, he developed generalized myasthenia gravis with respiratory failure. Clinical remission was obtained with plasma-exchange, intravenous immunoglobulins and steroids. Discussion and Conclusion: We strengthen the relevance of neuromuscular complications which may occur long after treatment start or in patients receiving not only the latest ICPi but also “older” and apparently better-known targeted therapies. Also in the latter cases, an immune-mediated “off-target” pathogenic mechanism can be hypothesized, and consequences can be life threatening, if not promptly diagnosed and appropriately managed.

Original languageEnglish
JournalNeurological Sciences
DOIs
Publication statusAccepted/In press - 2020

Keywords

  • BRAF and MEK inhibitors
  • Imatinib
  • Immune-related adverse events
  • Myasthenia gravis
  • Neuromuscular complications
  • Targeted therapies

ASJC Scopus subject areas

  • Dermatology
  • Clinical Neurology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Neuromuscular complications following targeted therapy in cancer patients: beyond the immune checkpoint inhibitors. Case reports and review of the literature'. Together they form a unique fingerprint.

Cite this